Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 37, NWS Topeka, KS

July 30, 20205 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Jul 30, 2020, 5:12 PM CDT for 5 counties in Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2020, 5:12 PM CDT (22:12 UTC)
Expired
Jul 30, 2020, 11:15 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:13 PM CDTFLASH FLOOD3 Nne Topeka, KSSPOTTER REPORTED 7 TO 8 INCHES OF WATER FLOWING ACROSS US 24 NEAR MERIDEN RD.
Jul 30, 6:15 PM CDTHEAVY RAIN 2.484 Nne Berryton, KSTWO DAY RAINFALL OF 5.50.
Jul 30, 6:38 PM CDTFLOOD1 Nw Tecumseh, KSNWS EMPLOYEE REPORTED 4 INCHES OF WATER FLOWING OVER NE SEWARD AVENUE.
Jul 30, 6:42 PM CDTFLASH FLOOD1 Ese Tecumseh, KSNWS EMPLOYEE REPORTED WATER 6 INCHES DEEP FLOWING ACROSS SE SHAWNEE HEIGHTS RD NEAR THE INTERSECTION OF HIGHWAY 40.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WGUS53 KTOP 302212
FFWTOP
KSC045-087-139-177-197-310415-
/O.NEW.KTOP.FF.W.0037.200730T2212Z-200731T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
512 PM CDT Thu Jul 30 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Jefferson County in northeastern Kansas...
  Shawnee County in east central Kansas...
  Southeastern Wabaunsee County in east central Kansas...
  Northwestern Douglas County in east central Kansas...
  Northwestern Osage County in east central Kansas...

* Until 1115 PM CDT Thursday.

* At 509 PM CDT, rainfall from earlier today produced 3 to 5 inches 
  of rain across portions of the warned area. Additional heavy rain 
  has developed and will remain across the warned area for several 
  hours. 1 to 4 inches of additional rainfall can be expected. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Topeka, northern Lawrence, Carbondale, Valley Falls, Oskaloosa,
  Tecumseh, Richland, Auburn, Burlingame, Perry, McLouth, Meriden,
  Scranton, Ozawkie, Nortonville, Lecompton, Winchester, Harveyville,
  Pauline and Williamstown.

Additional rainfall amounts of 1 to 4 inches are expected in the 
warned area.

This includes the following highways...
 Interstate 70 between mile markers 353 and 355.
 Kansas Turnpike between mile markers 155 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3907 9519 3874 9571 3874 9622 3922 9561
      3922 9559 3923 9559 3942 9535 3942 9518

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Baerg
2 follow-up statements
677 
WGUS73 KTOP 310000
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
700 PM CDT Thu Jul 30 2020

KSC045-087-139-177-197-310415-
/O.CON.KTOP.FF.W.0037.000000T0000Z-200731T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Wabaunsee-Douglas-Osage-
700 PM CDT Thu Jul 30 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
THURSDAY FOR JEFFERSON...SHAWNEE...SOUTHEASTERN WABAUNSEE...
NORTHWESTERN DOUGLAS AND NORTHWESTERN OSAGE COUNTIES...

At 642 PM CDT, a National Weather Service employee reported 6 inches 
of water flowing over SE Shawnee Heights RD near the intersection of 
US Highway 40. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...National Weather Service Employee.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Topeka, northern Lawrence, Carbondale, Valley Falls, Oskaloosa,
Tecumseh, Richland, Auburn, Burlingame, Perry, McLouth, Meriden,
Scranton, Ozawkie, Nortonville, Lecompton, Winchester, Harveyville,
Pauline and Williamstown.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following highways...
 Interstate 70 between mile markers 353 and 355.
 Kansas Turnpike between mile markers 155 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3907 9519 3874 9571 3874 9622 3922 9561
      3922 9559 3923 9559 3942 9535 3942 9518

FLASH FLOOD...OBSERVED

$$

Gargan
295 
WGUS73 KTOP 310410
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1110 PM CDT Thu Jul 30 2020

KSC045-087-139-177-197-310420-
/O.EXP.KTOP.FF.W.0037.000000T0000Z-200731T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Wabaunsee-Douglas-Osage-
1110 PM CDT Thu Jul 30 2020

...THE FLASH FLOOD WARNING FOR JEFFERSON...SHAWNEE...SOUTHEASTERN
WABAUNSEE...NORTHWESTERN DOUGLAS AND NORTHWESTERN OSAGE COUNTIES WILL
EXPIRE AT 1115 PM CDT THURSDAY...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3907 9519 3874 9571 3874 9622 3922 9561
      3922 9559 3923 9559 3942 9535 3942 9518

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:46 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 30, 3:46 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
346 PM CDT Thu Jul 30 2020

.SHORT TERM...(This evening through Friday)
Issued at 323 PM CDT Thu Jul 30 2020

As of 20Z Thursday afternoon, a cutoff midlevel low continues to
slowly progress ESE with its current position across Johnson
County, Kansas. Widespread rain showers with occasional
thunderstorms continue to progress northeast to southwest within
the northwest quad of the midlevel low. Portions of the area have
received several inches of rainfall, including over 5 inches
within the Topeka metro area. Radar observations coupled with
rainfall reports suggest as 0.5 degree radar reflectivities meet/exceed
50 dBz, hourly rainfall rates reach 2-3". This trend will
continue through the evening hours and possibly worsen,
especially across portions of Lyon, Coffey, and Anderson counties
where breaks in the overcast have allowed for increased
destablilzation to occur and may contribute to enhanced rainfall
rates this evening. Bottom line, the threat for flash-flooding,
possibly significant, will continue through the evening and into
the overnight hours.

Transitioning into Friday, rainfall should gradually end from
northwest to southeast as the midlevel low continues its
progression eastward. This will set the stage for a quiet and
comfortable afternoon with temperatures in the low 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 323 PM CDT Thu Jul 30 2020

Northwesterly midlevel flow will be dominate the extended period.
As a result, temperatures will remain quite comfortable for early
August with highs in the 70s and 80s. We will have to monitor
embedded shortwaves within the broader midlevel flow that could
yield a few rain showers Saturday and possibly Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jul 30 2020

Periods of moderate to heavy rainfall will continue into the
evening hours at all sites. VSBY could be reduced to LIFR and even
VLIFR for brief periods. CIGS will remain MVFR to IFR through much
of the TAF period. Conditions should begin to improve through the
morning hours Friday. Winds should remain from a northern
direction at 5-15 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Friday for KSZ008>012-020>024-
034.

Flash Flood Watch through Friday morning for KSZ026-035>040-
054>056-058-059.

&&

SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Baerg
Hazardous weather outlook, Jul 30, 3:48 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
348 PM CDT Thu Jul 30 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-312100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
348 PM CDT Thu Jul 30 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Showers and thunderstorms will continue across the area this
evening into tonight. Heavy rainfall is occurring with these
showers and storms and may result in additional flash flooding
and rapid river and stream rises. Severe weather is not expected.

Minor flooding of some rivers and creeks in north central and
northeast Kansas will continue into the weekend.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 30, 1:41 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      3 WSW TOPEKA            39.04N 95.73W
07/30/2020                   SHAWNEE            KS   LAW ENFORCEMENT

            SEVERAL WATER RESCUES EFFECTED ACROSS THE
            CITY.

&&
Local storm report, Jul 30, 2:22 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     FLASH FLOOD      2 NNW PAULINE           38.99N 95.71W
07/30/2020                   SHAWNEE            KS   EMERGENCY MNGR

            ROAD CLOSED DUE TO CREEK BEING OUT OF ITS
            BANKS AND WATER COVERING THE ROAD.

&&

BD
Local storm report, Jul 30, 2:39 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
239 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      4 WSW TOPEKA            39.02N 95.73W
07/30/2020                   SHAWNEE            KS   EMERGENCY MNGR

            FLOOD WATERS FORM SHUNGANUNGA CREEK HAS ROAD
            CLOSED.

&&
Local storm report, Jul 30, 4:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            VINLAND                 38.84N 95.18W
07/30/2020                   DOUGLAS            KS   EMERGENCY MNGR

            1750 ROAD CLOSED NORTH OF VINELAND DUE TO
            FLOODING.

&&
Local storm report, Jul 30, 4:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            4 NNE PERRY             39.13N 95.37W
07/30/2020                   JEFFERSON          KS   EMERGENCY MNGR

            ROAD AT 46TH AND LINN CLOSED DUE TO
            FLOODING.

&&
Local storm report, Jul 30, 4:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            1 NE VALLEY FALLS       39.36N 95.45W
07/30/2020                   JEFFERSON          KS   EMERGENCY MNGR

            170TH ROAD CLOSED DUE TO FLOODING.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:46 PM CDTAreal Flood WarningTOPShawnee8 hr
Jul 29, 9:00 PM CDTAreal Flood WarningTOPPottawatomie8 hr
Jul 30, 2:22 AM CDTSpecial Weather StatementTOPOttawa38 min
Jul 30, 2:40 AM CDTSpecial Weather StatementTOPOttawa50 min
Jul 30, 3:24 AM CDTSpecial Weather StatementTOPDickinson36 min
Jul 30, 10:28 AM CDTAreal Flood AdvisoryTOPJackson, Shawnee3 hr
Jul 30, 11:53 AM CDTFlash Flood WarningTOPShawnee5 hr
Jul 30, 12:07 PM CDTRiver Flood WarningTOPShawnee4 hr
Jul 30, 1:25 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee3 hr
Jul 30, 2:17 PM CDTFlash Flood WarningTOPClay4 hr
Jul 30, 2:29 PM CDTFlash Flood WarningTOPPottawatomie, Riley2 hr
Jul 30, 4:24 PM CDTAreal Flood WarningTOPShawnee3 hr
Jul 30, 4:38 PM CDTAreal Flood WarningTOPDouglas, Jefferson, Shawnee3 hr
Jul 30, 5:35 PM CDTFlash Flood WarningTOPBrown, Jackson, Jefferson, Nemaha, Shawnee6 hr
Jul 30, 5:51 PM CDTAreal Flood WarningTOPMarshall, Pottawatomie, Riley3 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.